New Recall Announced for Products Containing Valsartan
Teva Pharmaceuticals has initiated a voluntary recall in the United States, to the patient level, of all lots of Amlodipine/Valsartan combination tablets and Amlodipine Valsartan/Hydrochlorothiazide combination tablets, due to an impurity detected above specification limits in an active pharmaceutical ingredient (API) manufactured by Mylan India.
Teva Pharmaceuticals has initiated a new voluntary recall in the United States, to the patient level, of all lots of amlodipine/valsartan combination tablets and amlodipine valsartan/hydrochlorothiazide combination tablets, due to an impurity detected above specification limits in an active pharmaceutical ingredient (API) manufactured by Mylan India.1 Last week, Mylan issued its own recall of products containing valsartan.2
Both actions follow similar recalls of valsartan-containing products by other manufacturers.
The impurity found in Mylan’s valsartan API is known as N-nitroso-diethylamine (NDEA), which has been classified as a probable human carcinogen. This chemical is typically found in very small amounts in certain foods, drinking water, air pollution, and certain industrial processes.1,2
Amlodipine/valsartan combination tablets and amlodipine/valsartan/hydrochlorothiazide combination tablets are used for the treatment of high blood pressure. To date, Teva has not received any reports of adverse events signaling a potential link or exposure to valsartan, according to the FDA.1
Patients taking amlodipine/valsartan combination tablets or amlodipine/valsartan/hydrochlorothiazide combination tablets are advised to continue taking their medication and to contact their pharmacist or physician for advice on alternative treatment. The risk of harm to a patient’s health may be higher if the treatment is stopped immediately without any comparable alternative treatment.1
Teva Pharmaceuticals USA is notifying its distributors and customers by certified mail and is arranging for return/reimbursement of returned recalled products. Distributors and retailers that have product that is being recalled should immediately stop distribution and quarantine any quantities remaining in their control and return the recalled product.1
Customers and patients with medical-related questions, information about an adverse event or other questions about the Teva products being recalled should contact Teva’s Medical Information by phone at: 888-838-2872, option 3, then, option 4. Live calls are received Monday-Friday, 9:00AM-5:00PM Eastern Time with Voicemail available 24 hours/day, 7 days/week or email email@example.com
- Teva Pharmaceuticals USA Issues Voluntary Nationwide Recall of All Amlodipine/Valsartan Combination Tablets and Amlodipine/Valsartan/Hydrochlorothiazide Combination Tablets That Are Within Expiry [news release]. Silver Spring, MD; November 27, 2018: FDA website. http://www.pharmacytimes.com/link/234. Accessed November 27, 2018.
- Mylan Initiates Voluntary Nationwide Recall of 15 Lots of Valsartan Tablets, USP, Amlodipine and Valsartan Tablets, USP, and Valsartan and Hydrochlorothiazide Tablets, USP, Due to the Detection of Trace Amounts of NDEA (N-Nitrosodiethylamine) Impurity Found in the Active Pharmaceutical Ingredient [news release]. Silver Spring, MD; November 20, 2018: FDA website. http://www.pharmacytimes.com/link/235. Accessed November 27, 2018.